Thunderstorm Wind, Charles Mix
- When
- August 9, 7:50 PM CST
- Where
- Charles Mix County, 1 mi E of Pickstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.070, -98.510
Estimated 60 mph wind gusts were accompanied by small hail.
Thunderstorms produced large hail and damaging winds at a few locations in a small part of southeast South Dakota on the evening of August 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at a few locations in a small part of southeast South Dakota on the evening of August 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 2:37 PM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT THU AUG 9 2007 .DISCUSSION... UPPER LEVEL RIDGE ACROSS THE SOUTHERN US LOOKS TO REMAIN WELL ESTABLISHED OVER THE NEXT WEEK RESULTING IN CONTINUED ABOVE NORMAL TEMPERATURES. SFC BDRY ALNG THE NEB/SD BORDER EWD INTO IA ATTM. DPS HAVE DROPPED A TAD N OF THIS BNDRY ESPEC ACRS NERN CWA WHERE SFC FLOW IS NWLY. WUD EXPECT THIS DRYING TO BE TEMP THIS EVE AND THEN DPS WL GRADUALLY INCREASE AS FLOW BECOME MORE ESELY IN RESPONSE TO S/W COMING OUT OF NR ROCKIES INTO NRN PLAINS LATER TONIGHT. THIS SHUD ALSO BEGING TO LIFT FNT BACK SLOWLY N TOWARDS I90 BY MORNING. QUESTION IS WHETHER ANY CONVECTION CAN GET GOING THIS EVE AND OVERNIGHT. APPEARS TO BE A WEAK S/W THIS EVENING OVR WRN NEB LIFTING NEWD. AM CONCERNED THIS CUD TRIGGER A FEW TRW BY LATE AFTN OR ERLY EVE ACRS FAR SWRN CWA. SO WL CONT SMALL POPS WRN CWA SWRN CWA. LATER ON TONIGHT...LLJ INCREASES AND SOME ELEVATED MOISTURE BEGINS TO POOL W OF I29 NR SFC BNDRY AND WEAK H85 BNDRY. WITH STRONGER S/W MOVING IN WRN CWA LATE TONIGHT...CAN NOT RULE OUT DEVELOPMENT OF A FEW HIGH BASED TRW MAINLY W OF I29. SO DID KEEP THE SMALL POPS IN. LOW TEMPS TONIGHT WL BE COOLEST ACRS E WHERE SOME DRIER AIR MOVG IN AND WNDS WL REMAIN LIGHT. FAIRLY STRONG WARM AIR ADVECTION AT 850 MB TOMORROW MAY RESULT IN THE DEVELOPMENT OF ACCAS THROUGH THE MORNING HOURS. EXPECT ANY ACTIVITY THAT DEVELOPS TO UNDERGO DIURNAL TREND. HOWEVER...RIDGE RIDER POSITIONED JUST TO THE NORTH MAY KEEP ACTIVITY GOING THROUGH THE AFTERNOON HOURS IN NORTHEASTERN CWA. EXPECT CLOUDS ASSOCIATED WITH THIS ACTIVITY TO KEEP TEMPS DOWN. IF ACCAS FAIL TO DEVELOP...GOING TEMPS WILL BE ON THE COOL SIDE WITH 850 MB TEMPS AROUND 23C. COLD FRONT ASSOCIATED WITH A LOW IN SOUTHERN CANADA SLOWLY WORKS SOUTH THROUGH THE CWA ON SATURDAY. NOT A LOT OF UPPER LEVEL FORCING ASSOCIATED WITH THE FRONT...SO SOME QUESTION AS TO HOW FAR SOUTH IT WILL GET. MODELS ARE SUGGESTING THAT IT MAY POTENTIALLY GET AS FAR SOUTH AS THE INTERSTATE 80 CORRIDOR...BUT FEEL THAT IS OVERDONE SOME. FRONT LIFTS NORTH AS A WARM FRONT ON SUNDAY AS A SHORTWAVE TOPS THE UPPER LEVEL RIDGE. HAVE CONTINUED WITH THE IDEA OF SLIGHT CHANCE TO CHANCE POPS ALONG THE FRONT. THE UPPER LEVEL RIDGE LOOKS TO STRENGTHEN AGAIN NEXT WEEK RESULTING IN MAINLY WARM DRY CONDITIONS. SUITE OF MODELS SHOWING A FAIRLY STRONG DISTURBANCE ATTEMPT TO KNOCK DOWN THE UPPER LEVEL RIDGE ON TUESDAY NIGHT INTO WEDNESDAY...AND HAVE INCLUDED SOME POPS FOR THIS TIME FRAME. UPPER LEVEL RIDGE THEN REBOUNDS WITH TEMPERATURES WARMING ONCE AGAIN LATE NEXT WEEK. FOR THE REMAINDER OF THE FORECAST...HAVE GONE DRY BUT WILL NEED TO KEEP AN EYE ON RIDGE RIDERS THAT MAY TRIGGER SHOWERS AND THUNDERSTORMS. && .AVIATION... GENLY VFR THRU 12Z. A FEW TRW CUD DEVELOP AFT 00Z W OF I29 WITH BASES IN TRW ABOVE BKN050. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && /BT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1006 AM CDT THU AUG 09 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1006 AM CDT THU AUG 09 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY WEST OF INTERSTATE 29 AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS MAY LINGER EAST OF THE JAMES RIVER INTO FRIDAY MORNING. THESE STORMS SHOULD NOT BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING WEST OF A BROOKINGS TO WAGNER SOUTH DAKOTA LINE LATE FRIDAY AFTERNOON...SPREADING ACROSS AREAS NORTH OF INTERSTATE 90 FRIDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph wind gusts were accompanied by small hail.
Large hail was accompanied by strong but not damaging winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54034, 54035, 54036.